High Wind, Morgan County
- When
- October 26, 12:53 PM MST
- Where
- Morgan County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
High winds developed over portions of the northeast plains. Peak wind gusts included: 70 mph at Akron, 61 mph, 1 mile east-southeast of Akron and 8 miles south of Holyoke; 59 at Limon Municipal Airport and Fort Morgan.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
High winds developed over portions of the northeast plains. Peak wind gusts included: 70 mph at Akron, 61 mph, 1 mile east-southeast of Akron and 8 miles south of Holyoke; 59 at Limon Municipal Airport and Fort Morgan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 26, 9:30 AM MST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1030 AM MDT Tue Oct 26 2021 .UPDATE... Issued at 1030 AM MDT Tue Oct 26 2021 Strong pacific system will continue to track across the Central Rockies today. A swath of rain and mountain snow will continue to move across central Colorado through the morning. The burst of moderate/heavy snow has made U.S. 40 over Rabbit Ears and Muddy Passes snow and slush covered. This band will weaken as it progresses eastward. However, still expect I-70 to become a little slick later this morning from Vail Pass and Eisenhower Tunnel. After this initial band of snow, appears there will be a lull in the snow until mid to late afternoon when cold air advection kicks in and helps with the orographic lift. For the plains, strong winds are still on track for later today. Upgraded the High Wind Watch to a Warning over eastern Colorado where gusts to 60 mph look on track. Bumped up highs a little as well where compressional heating ahead of the cold front has pushed temperatures into the lower 70s already this morning. && .SHORT TERM...(Today and tonight) Issued at 406 AM MDT Tue Oct 26 2021 Water vapor imagery shows a strong trough moving toward the Four Corners region this morning with our forecast area currently still under a ridge aloft. Radar and observations show a cold front moving across eastern Utah with a band of precipitation on its leading edge. There has even been a few lightning strikes in Utah indicating the substantial forcing and instability associated with this front. This front will race eastward and will be the mechanism that develops the initial wave of precipitation to the mountains of our CWA. A rough estimate for arrival time of the snow in the Park/Gore ranges is 8am and the Eisenhower Tunnel at 10-11am. There will be quick bursts of snow mainly above 9,500 feet initially and then above 8,000 feet by the late afternoon. The only area in our CWA that will receive Winter Weather Advisory level snowfall will be the Park/Gore ranges where 4 to 8 inches of snow will fall. From the I-70 corridor mountains to Rocky Mountain National Park, snow amounts will be between 2 to 6 inches by Thursday morning. Despite snow amounts not being high enough for a Winter Weather Advisory across the I-70 corridor, it is not out of the question that a Snow Squall Warning may be needed. The cold front will move across that area during the late morning to midday with convective showers along its leading edge and strong winds up to 40 mph with it. Road temperatures will be very warm to start the event so there may not be enough snow accumulation on the roads to warrant a Snow Squall Warning. Then again, drivers might benefit from knowing road conditions will deteriorate rapidly. The intensity of the snow showers will decrease somewhat during the afternoon and evening when the cold front is well past the mountains. Across the plains, there are some areas experiencing a very warm start to the day. For example, Centennial has been in the 60s with an RH of 22 percent and winds gusting up to 30 mph this morning. Those conditions are not very far from critical fire danger criteria. This warm and dry airmass will allow surface temperatures to heat up quickly this morning as record warm temperatures at 700 mb, according to the SPC mesoanalysis page, will mix down. With high temperatures reaching the low to mid 70s across the east-central plains, relative humidity will drop to the mid to upper teens. Meanwhile, strong southwest winds will gust up to 40 mph. A Red Flag Warning was issued for the east-central plains due to the strong winds and a dry airmass despite the fact that relative humidity values may not technically reach Red Flag criteria. In my opinion, conditions will be conducive for the rapid spread of new fires no matter if the minimum relative humidity is 17 or 14 percent. The aforementioned cold front will move off the foothills and onto the plains around noon and will move through Denver around 1pm. This will shift winds to the west. There may be a few showers in the early afternoon that survive the downslope flow but they won't amount to much. By the late afternoon, the best QG ascent will move directly over our CWA and will begin to create more widespread showers. Then, during the early evening hours (5 to 7pm), a secondary cold front will come down from Wyoming and will move across the plains. This will be the feature that really gets the showers and thunderstorms going across the plains. High resolution models are starting to focus on an area from the Palmer Divide northeastward towards Sterling that will see the best chance of showers and storms. Lapse rates are high enough that some of these storms could initially produce small hail or graupel. PoPs and QPF were increased in that aforementioned area and the QPF may not have been increased enough since some pockets of over half an inch of rainfall appear likely according to the latest model guidance. There just wasn't enough confidence on the location of the higher QPF totals to put them in the grids. The secondary front will be consistent with a bora wind pattern and will bring very strong winds behind it. Models are showing winds at the top of the boundary layer will reach 55 to 60 knots this evening. The showers and cold air advection will provide enough downward momentum to bring some of these winds to the surface. Sustained winds and gusts were increased substantially in the forecast as this is a typical high wind pattern for our area. A High Wind Watch was issued for the far eastern plains for gusts up to 60 mph. Otherwise, an area of fog was added to the forecast this morning across the far northeast corner of the state. A couple observations are reporting reduced visibility especially to the north of the South Platte River in Logan and Weld counties. .LONG TERM...(Wednesday through Monday) Issued at 406 AM MDT Tue Oct 26 2021 The low over the plains will keep the winds going across Colorado on Wednesday. While the best of the low level gradient will be east of us, mixing of the strong low/mid level flow will keep it windy over the eastern plains and ridges. There should also be a little mountain wave enhancement along the east slopes of the Front Range at some point, though it does not look like much of a high wind threat. The Denver area will probably be a little sheltered in the NNW low level flow which will make speeds lower there. There will still be some trapped moisture and flurries over/upstream of the Front Range. Thursday may not be that different as the pattern will only be shifting slowly east. But there should be lighter winds and we may be shifting around to southeast winds near the mountains later in the day. Warmer/drier low to mid level air should also be starting to work into the mountains dissipating the clouds with warmer highs there. By Friday, the ridge axis will be passing over and we'll have lighter westerly flow aloft. This should be a sunny and warm day, the warmest and least windy of the week. The models continue to have general agreement on the pattern for this weekend and early next week, but with important differences on details. As a mid level trough digs westward into the northern Rockies, our flow aloft decreases and allows colder air to drop southward along the east slopes of the Rockies. This occurs even though the mid level trough remains near the northern U.S. border. There's a trend toward keeping these well separated, but with a stronger push of low level cold and moist air that starts sometime Saturday and continues into Monday. Eventually this deepens enough to allow for a band of light precipitation, possibly with the help of a weak mid level shortwave in the weak westerly flow riding over the cold air. Current guidance cools is similar to what we saw yesterday with the initial cold air late Saturday into Sunday, though it's a bit faster bringing it in. But the models today are more aggressive with the cooling Sunday night and Monday, which brings the precipitation sooner Sunday night and has it cold enough for all snow by Monday morning. The models have not really settled on this solution yet, so we'll just see an upward bump in our low PoPs and the word snow creeping a bit further into our forecast. The more ambitious forecasts would have light rain changing to snow Sunday evening, but this could all still be north of us at that time as well, or the lift/moisture may not turn out to be that good. Model blend solution currently has a 1-4 inch snow event mainly during the day Monday. With warm ground, temperatures barely cold enough, and little or no upper forcing, there's not much change of a big impact, but it could be the first widespread snow for the lower elevations. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1030 AM MDT Tue Oct 26 2021 South to southwest winds will continue through the morning ahead of a cold front. The front will move across the terminals in the early afternoon shifting winds to the west. Later in the afternoon, ceilings are expected to lower to roughly 5,000 feet and ILS will likely be needed. Showers will likely impact DEN and APA, some of which could reduce visibility. A secondary cold front will shift winds to the north with strong gusts to 40 knots. Winds will eventually weaken overnight with skies clearing. Moderate to strong northwest winds will develop during the day Wednesday. && .FIRE WEATHER... Issued at 406 AM MDT Tue Oct 26 2021 High temperatures will be well above normal today as they will reach the low to mid 70s across across much of the plains. Dry air in the low levels will mix down to the surface and reduce relative humidity to the mid to upper teens. The air may not be dry enough for relative humidity to drop below the 15 percent Red Flag criteria but it will be close enough for critical fire danger conditions. The worrisome component of the fire danger today is the strong southwest winds that will gust up to 40 mph across the plains. Therefore, a Red Flag Warning was issued for Lincoln, Washington, and eastern Elbert counties. There may be spots to the west and north of those counties that approach Red Flag criteria but there was lower confidence so warnings were not issued elsewhere. It will still be windy in most areas on Wednesday, but cooler temperatures will keep humidities more moderate. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 PM this evening to midnight MDT tonight for COZ042-044-048>051. Winter Weather Advisory until midnight MDT tonight for COZ031. Red Flag Warning until 6 PM MDT this evening for COZ246-247-249. High Wind Warning from 6 PM this evening to 3 AM MDT Wednesday for COZ046-047. && UPDATE...Meier SHORT TERM...Danielson LONG TERM...Gimmestad AVIATION...Meier FIRE WEATHER...Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Tue Oct 26 2021 COZ030>051-271700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Tue Oct 26 2021 ...CRITICAL FIRE DANGER AND HIGH WINDS THIS AFTERNOON THROUGH LATE TONIGHT FOR THE FAR EASTERN PLAINS... ...WINTER WEATHER ADVISORY UNTIL MIDNIGHT TONIGHT FOR THE PARK AND GORE RANGES... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Critical fire danger conditions will exist across the east- central plains this afternoon due to warm, dry, and windy conditions. Gusts could reach 40 mph with relative humidity dropping to 15 percent. Snow showers are expected over the high country through tonight. The highest snow totals will be over the Park and Gore ranges. Slick and snow-covered roads will create poor travel conditions across the high mountain passes. Rain showers and a few thunderstorms are possible across the plains this afternoon and evening. High winds gusting up to 60 mph are expected across the eastern plains this evening and overnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday It will still be windy on Wednesday, with peak gusts of 30 to 40 mph on the plains and valleys and up to 50 mph in the higher mountains and Front Range foothills. After a few warmer and dry days, colder weather will return Sunday and Monday with a chance of mountain snow and lower elevation rain by Sunday evening, and a chance of snow on the plains by Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989735, 989739, 989740, 989738.